FDA Osteoarthritis Research

Synvisc-One Injections Recalled

Biotech giant Sanofi Genzyme has initiated a voluntary product recall for one lot of Synvisc-One, a brand of hyaluronic acid. The lot, which was found to contain contamination, has been linked to an unexpected increase in side effects. In an urgent “product hold” letter, doctors, clinics and pharmacies who received syringes from that lot were instructed to immediately stop using the injections on patients until the company can investigate.

“The voluntary product recall of one (1) lot of Synvisc One, lot 7RSL021, is due to an ongoing investigation which revealed the presence of microbial contamination,” said Sanofi spokesperson Heather Guzzi in an email. “Use of this voluntary recalled lot may result in a risk of infection.”

Guzzi said the recall was “initiated as a result of an unexpected increase in the number of labelled adverse events received from the U.S. market” and that “no other Synvisc-One or Synvisc lots are impacted by this recall.”

Hyaluronic acid injections, including Synvisc-One, are approved by the Food and Drug Administration to help with pain from knee osteoarthritis (although they are sometimes used in other joints) in patients who haven’t been helped by more conservative treatments, such as nonsteroidal anti-inflammatory drugs (NSAIDs). Hyaluronic acid is naturally present in healthy joints, where it acts as a shock absorber and lubricant, allowing joints to move smoothly over each other. However, the acid appears to break down in people with osteoarthritis. Injecting it into a joint – also called viscosupplementation – may lessen pain and inflammation.

Guzzi said each lot of Synvisc-One contains approximately 18,000 syringes, and about 12,380 from this lot were distributed across the United States. Although the product was linked to “an unexpected increase in the number of labelled adverse events,” she did not say which particular side effects prompted the recall. Common side effects listed on the package insert include pain, swelling, heat, redness, and fluid build-up in and around the knee.

Guzzi noted that the recall is at the physician and wholesale/pharmacy level, not at the consumer level, and that it’s “being initiated with the knowledge of the U.S. Food and Drug Administration.”

Author: Andrea Kane for the Arthritis Foundation

Tags: , , , , , , , , , , , , , , ,

3 thoughts on “Synvisc-One Injections Recalled

Leave a Reply

Your email address will not be published. Required fields are marked *